Idaho, 2006

Damaging Wind in Idaho, August 7, 2006

August 7, 2006 · NWS PIH · 1 event in 1 county or zone

Thunderstorm winds uprooted 25 foot tall tree 8 inches in diameter and it fell on private residence damaging home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Thunderstorm winds uprooted 25 foot tall tree 8 inches in diameter and it fell on private residence damaging home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 7, 8:20 PM MST, 30 minutes earlier.

Area forecast discussion, Aug 7, 8:20 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
920 PM MDT MON AUG 7 2006

.DISCUSSION...CONVECTIVE ACTIVITY NOTED ACROSS NW UTAH THIS EVENING
WEAKENING AND SHIFTING INTO SRN IDAHO. WEAK CONVECTION STILL
LINGERING OVER THE ERN HIGHLANDS AND ALONG THE MONTANA BORDER. THUS
WILL UPDATE CURRENT PACKAGE TO ADD MENTION OF ISOLATED CONVECTION
MOST AREAS OVERNIGHT. WILL ALSO ADD MENTION OF SMOKE DUE TO LARGE
FIRE ACTIVITY IN SRN IDAHO. SEE PREVIOUS DISCUSSION BELOW. HUSTON

LATEST VISIBLE SATELLITE IMAGERY WAS SHOWING STRONG
THUNDERSTORM DEVELOPMENT OVER THE CNTRL MOUNTAINS IN ADVANCE OF AN
UPPER DISTURBANCE (300MB VORT-FEATURE) PROGGED WELL BY THE GFS. BOTH
MODELS APPEAR TO HAVE PERFORMED WELL IN PLACING BEST CONVECTIVE
DEVELOPMENT OVER THE CNTRL MOUNTAINS AND ALONG THE WYOMING BORDER
THIS AFTERNOON.  WRF APPEARS TO HAVE PERFORMED WELL WITH PRECIP
TOTALS IN THE 0.50 INCH RANGE WHICH IS SIMILAR TO SPOTTER REPORTS.
SOME SECONDARY DEVELOPMENT ALSO NOTED WITHIN THE SNAKE PLAINS THIS
AFTERNOON AND ANTICIPATE THAT ACTIVITY SHOULD DECREASE BY MIDNIGHT
WITH LOSS OF THERMAL SUPPORT HOWEVER ADVANCING UPPER LEVEL 300MB JET
MAY HELP TO SUSTAIN SOME CELLS OVERNIGHT.  THUS HAVE CONTINUED A
SLIGHT CHANCE MENTION LATE TONIGHT/TUESDAY MORNING.  CLOSED LOW
ALONG THE NRN CALIFORNIA COAST EXPECTED TO FILL AND LIFT NE INTO
OREGON TUESDAY MORNING AND ACROSS THE IDAHO PANHANDLE TUESDAY
EVENING WITH AN ACCOMPANYING SURFACE COLD FRONT PUSHING EAST ACROSS
THE FORECAST AREA LATE TUESDAY AFTERNOON/EVENING.  DRY SLOT AND
ACCOMPANYING 25-30KT 700MB FLOW EXPECTED TO PUSH NE ACROSS SE
PORTION OF FORECAST AREA RAISING FIRE WEATHER CONCERNS (SEE
DISCUSSION BELOW FOR ADDITIONAL INFORMATION). NW PORTION OF FORECAST
AREA EXPECTED TO FALL UNDER BEST CONVECTIVE POTENTIAL EARLY IN THE
DAY FOLLOWED BY COOLER TEMPERATURES AND ELEVATED HUMIDITY BY EARLY
EVENING. WITH ACTIVE FIRES IN THE BURLEY AREA...SOME CONCERN REMAINS
OVER STRENGTH OF WINDS ASSOCIATED WITH INCOMING SURFACE FRONT (SEE
BELOW FOR ADDITIONAL DETAILS). WAVE PASSES EAST INTO MONTANA LATE
TUESDAY NIGHT WITH A DRY AND MODEST WEST FLOW SETTLING OVER REGION
IN ITS WAKE. SECOND PACIFIC TROUGH REACHES PAC NW COAST THURSDAY
SHIFTING EAST ALONG THE CANADIAN BORDER THURSDAY AFTERNOON THROUGH
SATURDAY MORNING. POTENTIAL EXISTS FOR EXTENDED PERIOD OF ELEVATED
WINDS DURING THIS TIME FRAME WHICH MAY HAMPER FIRE FIGHTING EFFORTS.
WAVE PASSES EAST SATURDAY EVENING WITH A DRY WEST FLOW REMAINING
ACROSS REGION THROUGH MONDAY. GFS HAS BEEN TRYING TO LIFT SOME
MOISTURE NORTH OUT OF UTAH INTO SE PORTION OF FORECAST AREA ON ODD
MODEL RUNS SO WILL CONTINUE TO MONITOR THIS POTENTIAL FOR POSSIBLE
INCLUSION OF PRECIPITATION IN FORECAST. AFTER FRONTAL PASSAGE
TUESDAY...SEASONABLE TEMPERATURES LOOK TO SETTLE INTO REGION THROUGH
MOST OF THE REMAINDER OF THE PERIOD. HUSTON
&&

.FIRE WEATHER....THUNDERSTORM ACTIVITY WILL CONTINUE INTO THE
EVENING OVER PORTIONS OF ZONES 405/406/407 AND 411.  SPOTTER REPORTS
CONFIRM THAT MANY OF THE STORMS ARE PRODUCING IN EXCESS OF 0.25
INCHES OF RAINFALL.  THESE STORMS WILL ALSO PRODUCE GUSTY WINDS IN
EXCESS OF 40 MPH AT TIMES.  AN APPROACHING TROUGH WILL SPREAD A
SWATH OF VERY DRY AIR ACROSS THE REGION TUESDAY AFTERNOON.  THIS DRY
AIR...IN CONCERT WITH A JET STREAM ALOFT...WILL HELP CREATE CRITICAL
FIRE WEATHER CONDITIONS ACROSS MUCH OF ZONES 411/412 AND 413.  NEAR
CRITICAL CONDITIONS WILL BE POSSIBLE IN ZONES 409 AND 410 AS WELL.
WINDS AND LOW RH WILL BE THE MAIN CULPRITS.  FOR THIS REASON WILL
ISSUE A FIRE WEATHER WATCH FOR ZONES 411/412/413 FOR TUESDAY
AFTERNOON AND EVENING. CANTIN
&&

.AVIATION...VFR CONDITIONS WILL CONTINUE...WITH ISOLATED
THUNDERSTORMS PRODUCING PERIODS OF GUSTY WINDS...MODERATE
RAINFALL...AND BRIEF MVFR CONDITIONS POSSIBLE ALONG TWEB ROUTES 344
AND 343.  THUNDERSTORM ACTIVITY WILL WANE AFTER 03Z. CANTIN
&&

.PIH WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH FOR ZONES
411/412/413 FOR TUESDAY AFTERNOON AND EVENING. SEE STATEMENTS FOR
ADDITIONAL INFORMATION.
&&
Hazardous weather outlook, Aug 7, 2:45 PM MST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
345 PM MDT MON AUG 7 2006

IDZ017>025-031-032-081200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
345 PM MDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
THE AREA THROUGH THE EARLY EVENING HOURS. SOME STORMS MAY PRODUCE
BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

A LOW PRESSURE DISTURBANCE OFF THE NORTHERN CALIFORNIA COAST WILL
LIFT NORTHEAST THROUGH THE IDAHO PANHANDLE TUESDAY EVENING PRODUCING
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE CENTRAL
MOUNTAINS. DRY AND BREEZY CONDITIONS ARE EXPECTED TO SPREAD ACROSS
THE SOUTHERN AND EASTERN MOUNTAINS ENHANCING THE FIRE DANGER. THUS A
FIRE WEATHER WATCH HAS BEEN POSTED FOR FIRE ZONES 411...412 AND 413.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The Pocatello radar (KSFX), 141 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 7, 8:50 PM MST to 9:10 PM MST
Where
Lincoln County, Shoshone
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
GOVT OFFICIAL
Coordinates
42.933, -114.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532194.